Alert archive / New York / Tornado Warnings in 2004

Tornado Warning 5, NWS Binghamton, NY

May 22, 2004Schuyler County, New York

NWS Binghamton, NY issued this tornado warning at May 22, 2004, 7:56 PM EDT for Schuyler County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 7:56 PM EDT (23:56 UTC)
Expired
May 22, 2004, 8:45 PM EDT
In force
49 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WFUS51 KBGM 222356 CCA
TORBGM
NYC097-230045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
755 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SCHUYLER COUNTY IN CENTRAL NEW YORK

* UNTIL 845 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TYRONE...OR
  ABOUT 11 MILES SOUTHWEST OF DUNDEE...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR
  TYRONE AND WESTON AT 755 PM EDT
  READING CENTER AT 805 PM EDT
  WATKINS GLEN AND WEDGEWOOD AT 810 PM EDT
  MONTOUR FALLS AND BURDETT AT 815 PM EDT
  CATHARINE AND ODESSA AT 820 PM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4251 7721 4233 7724 4229 7680 4245 7672

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 22, 3:18 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 22, 3:18 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT SAT MAY 22 2004

.DISCUSSION...
WARM FRONT CURRENTLY ACROSS CENTRAL SOUTHERN TIER EAST ACROSS THE
BGM AREA TO MSV. MUCH OF CWA CLOUDY AND RATHER COOL WITH JUST A FEW
LIGHT SHOWERS IN NORTHERN ZONES. WARM FRONT WILL CONTINUE TO MOVE
NORTHWARD THIS EVENING AND AREA WILL DESTABILIZE FAIRLY RAPIDLY LATE
THIS AFTERNOON/EVENING. GFS/ETA CONTINUE TO SHOW SFC WAVE NOW OVER
SOUTHERN MICHIGAN, WILL MOVE EASTWARD ALONG FRONT AND ACROSS NYS
OVERNIGHT. THIS COMBINED WITH MID LEVEL SHORT WAVE AND LOW LEVEL
SPEED MAX WILL PRODUCE MORE WIDESPREAD CONVECTION ACROSS NYS THIS
EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT HOURS. SHEAR
VALUES ARE SIGNIFICANT AND MAINLY IN THE LOW LEVELS INDICATING
POTENTIAL FOR BOW TYPE ECHOES (BULK SHEAR 0-1KM 30KTS). WENT LIKELY
POPS HERE WITH CHC POPS NE PA. ACROSS NE PA FELT THE THREAT WAS LESS
DUE TO DISTANCE FROM BOUNDARY AND RESULTANT WEAKER SFC
CONVERGENCE.

SUNDAY...FRONT REMAINS ACROSS REGION AND MAY ACTUALLY SHIFT FURTHER
SOUTH OVER NY/PA BORDER FOR AWHILE SUNDAY MORNING BEHIND SFC WAVE.
AS SFC LOW OVER THE MID WEST MOVES INTO THE UPPER GREAT LAKES REGION
FRONT WILL SLOWLY MOVE BACK NORTH ACROSS CWA. CONTINUED WITH LIKELY
POPS IN NYS AND CHC POPS NE PA. ETA MODEL SOUNDINGS SHOW LESS
INSTABILITY THAN THIS EVENING SO SVR CONVECTION APPEARS LESS LIKELY.

SUNDAY NIGHT...SFC LOW CONTINUES INTO THE UPPER GREAT LAKES AND
ENTIRE ARE SHOULD BE IN THE WARM SECTOR BY 06Z. KEPT LIKELY POPS
ACROSS NRN/CNTRL ZONES UNTIL MIDNIGHT THEN CHC POPS AS FRONT LIFTS
NORTH OF CWA.

MONDAY...GFS FASTER WITH FROPA THAN ETA. FOLLOWED ETA SOLUTION AND
KEPT CHC POPS UNTIL EARLY AFTERNOON MOST AREAS.

&&

EXTENDED (MON NITE-FRI)...
MODELS ARE IN REASONABLE AGREEMENT THAT THE COLD FRONT WILL MOVE
SOUTHEAST OF THE AREA BY EARLY MONDAY NIGHT... BRINGING A BRIEF END
TO THE RW/TRW CHANCES MONDAY NT INTO EARLY TUESDAY. APPROACHING
SHORT WAVES ASSOCIATED WITH A DEVELOPING EASTERN TROUGH WILL BRING A
RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY...
THEN CANADIAN HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THURSDAY
AND FRIDAY ALONG WITH DRYER... COOLER WEATHER.

&&

.AVIATION...
LOW-LEVEL MOISTURE POOLED ALONG A STATIONARY BOUNDARY OVER UPSTATE
NY IS RESULTING IN MVFR CIGS FOR MOST OF THE AREA THIS AFTERNOON...
WITH SPOTTY IFR CIGS. EXPECT CIGS TO GRADUALLY LIFT LATER THIS
AFTERNOON IN ADVANCE OF A CONVECTIVE COMPLEX THAT SHOULD DEVELOP
OVER THE GREAT LAKES AREA. WENT WITH A TEMPO GROUP FOR A
THUNDERSTORM FOR THIS EVENING INTO THE EARLY MORNING HOURS AS THE
GREAT LAKES CONVECTIVE COMPLEX MOVES EAST-SOUTHEAST. TIMING WITH
THIS COMPLEX IS VERY UNCERTAIN AT THIS TIME AS THE SYSTEM HAS NOT
YET DEVELOPED. EXPECT MVFR-IFR CIGS AND MVFR VSBYS LATE TONIGHT...
THEN GRADUAL IMPROVEMENT ON SUNDAY. THE SFC BOUNDARY WILL REMAIN
CLOSE ON SUNDAY... SO A FEW SHOWERS/THUNDERSTORMS REMAIN A GOOD
POSSIBILITY... ALTHOUGH UNCERTAINTIES IN TIMING AND COVERAGE REQUIRE
THAT THEY ARE LEFT OUT OF THE TAFS AT THIS TIME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

SHORT TERM...RRM
EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 22, 4:45 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EDT SAT MAY 22 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
445 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY
FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING
STRONG DAMAGING WINDS AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS AND SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY. THERE
IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS. NO
HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION COULD BE NEEDED LATE TODAY AND TONIGHT.
RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, May 22, 3:42 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT SAT MAY 22 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-230400-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
342 PM EDT SAT MAY 22 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT IN
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AND THROUGH
THE OVERNIGHT HOURS. AT THIS TIME, IF APPEARS THAT A LINE OF
THUNDERSTORMS MAY CROSS THE REGION DURING THE EVENING HOURS
BEGINNING AFTER 7 PM. IF THE STORMS ARE SEVERE THE GREATEST THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS COULD ALSO
BRING HEAVY RAIN...RESULTING IN THE POTENTIAL FOR FLASH FLOODING.

WITH A STALLED WEST TO EAST FRONT ACROSS THE AREA INTO SUNDAY
NIGHT...MORE THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT.
SOME OF THESE THUNDERSTORMS COULD ALSO HAVE DAMAGING WINDS AND HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

TC/RRM
Special weather statement, May 22, 5:58 PM EDT, 1 hour 58 minutes before
NYZ015>018-022>025-044-045-055-056-PAZ038-039-230300-

SPECIAL WEATHER STATEMENT- TORNADO WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT SAT MAY 22 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1100 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...ONONDAGA...
SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD AND SUSQUEHANNA.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND
CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR
ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A
TORNADO STRIKES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 22, 7:39 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
739 PM EDT SAT MAY 22 2004

NYZ016-017-230045-
CAYUGA NY-SENECA NY-
739 PM EDT SAT MAY 22 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR PENN YAN....OR
ABOUT OVER WILLARD....MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
LEDYARD AND SHELDRAKE AT 800 PM.
EAST VENICE AND LOCKE AT 815 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

** NAME ***
Special weather statement, May 22, 7:40 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EDT SAT MAY 22 2004

NYZ023-230045-
SCHUYLER NY-
740 PM EDT SAT MAY 22 2004

...THUNDERSTORM WITH HAIL AND HEAVY RAIN MOVING INTO THE AREA...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR DUNDEE....OR ABOUT 5
MILES WEST OF TYRONE....MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
WATKINS GLEN AND MONTOUR FALLS AT 800 PM.
ALPINE AND SMITH VALLEY AT 815 PM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:44 PM EDTSevere Thunderstorm WarningBGMSteuben61 min
May 22, 7:31 PM EDTTornado WarningBGMSteuben29 min
May 22, 7:36 PM EDTTornado WarningBGMSteuben24 min
May 22, 7:52 PM EDTTornado WarningBGMSchuyler53 min

Nearby

Tornado Warnings in New York, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.